Texas, 2008Damaging Wind and Heavy Rain in Texas, August 16, 2008
August 16, 2008 · NWS LUB · 3 events in 3 counties and zones
A complex of strong thunderstorms propagated southeastward from eastern New Mexico and the Texas Panhandle during the very early morning hours of the 16th. The storms produced widespread heavy rainfall over the South Plains region of west Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong thunderstorms propagated southeastward from eastern New Mexico and the Texas Panhandle during the very early morning hours of the 16th. The storms produced widespread heavy rainfall over the South Plains region of west Texas. One report of minor street flooding was received from the Happy vicinity (Swisher County), and thunderstorm winds resulted in minor damage in Hart (Castro County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 10:51 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 15, 10:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 PM CDT FRI AUG 15 2008
.UPDATE...
HAVE UPDATED PRODUCTS TO REFLECT CWA-WIDE THUNDERSTORM WATCH WHICH
IS IN EFFECT UNTIL 4 AM. EXPECT THE HAIL AND WIND THREAT TO
CONTINUE AS STORMS APPROACH FROM THE NORTH AND WEST...WITH LITTLE
CHANGE IN ENVIRONMENT. ADDITIONALLY...SOME LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE AS THE ACTIVITY MOVES THROUGH.
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT FRI AUG 15 2008/
SHORT TERM...
UPPER LOW DROPPING SLOWLY SWD THROUGH WY AND IS PROGGED TO MOVE OVER
WRN COLO BY SATURDAY AFTN. THIS WILL CONTINUE TO PROMOTE NW FLOW
CONVECTION AGAIN TONIGHT AND TOMORROW AFTN/NIGHT. EVENT MAY BE A BIT
LATER GETTING STARTED TODAY AS STRATUS AND MID CLOUDS HAVE HELPED
KEEP TEMPS IN CHECK AND INSTABILITY HAS NOT INCREASED SUFFICIENTLY
TO BREAK WHAT CAP THERE IS. STILL EXPECT TO SEE SOME CONVECTION
DEVELOP OVER ERN HALF OF NM OR POSSIBLY ALONG FRONTAL BOUNDARY THAT
IS CURRENTLY MOVING SWWD ACROSS THE NRN FCST AREA. EXPECTATION IS
CONVECTIVE SYSTEM WILL ROLL SEWD ACROSS THE FCST AREA WILL JUSTIFY
LIKELY POPS FOR MOST OF THE AREA. WOULD ANTICIPATE THAT THE WRF-NAM
IN PARTICULAR IS TOO SLOW IN MOVING AN MCS INTO /AND THUS OUT OF/
THE FCST AREA SATURDAY. COULD DEFINITELY SEE SOME LINGERING ACTIVITY
PAST 12Z...BUT ATTM THINK THE WRF-NAM IS OVERPLAYING THE AMOUNT OF
QPF AND PRECIP CHANCES BECAUSE OF THIS PERCEIVED TIMING ISSUE. THEN
SEE THE BEST CHANCE FOR ANOTHER ROUND OF CONVECTION INITIATING TO
THE WEST OF THE FCST AREA SATURDAY AFTN. THUS TEND TO FAVOR LOWER
END OF GUIDANCE POP SPECTRUM FOR SATURDAY ATTM. WOULD EXPECT ANOTHER
RELATIVELY COOL DAY SATURDAY...ALTHOUGH THINK MODEL CLOUD COVER IS
OVERDONE SOMEWHAT. THUS TEND TO PREFER THE WARMER END OF GUIDANCE
NUMBERS FOR SATURDAYS HIGHS.
LONG TERM...
NORTHWEST FLOW REGIME IS EXPECTED TO CONTINUE THROUGH SUNDAY
MORNING AND POTENTIALLY AS LONG AS MONDAY MORNING AS UPPER LEVEL
LOW...CURRENTLY OVER SRN WY EASES ITS WAY TO THE TX PANHANDLE.
PRIND SHOW THE LOW RETREATING NNEWD LATE TUESDAY INTO WEDNESDAY.
THERE WILL BE A CONTINUED CHC OF ESPECIALLY...BUT NOT LIMITED
TO...NOCTURNAL MCS ACTIVITY THROUGH MONDAY MORNING WITH DIURNALLY
BASED SHOWERS DURING THE DAY EXTENDING AT LEAST UNTIL TUESDAY
DEPENDING ON THE PROGRESS OF THE UPPER LEVEL LOW. EXPECT THE LOW
TO COOL THE MID LEVELS ENOUGH TO KEEP SOME INSTABILITY ACROSS THE
REGION INVOF UPR LOW AND THUS...HAVE PAINTED WIDESPREAD POPS OVER
THE LATTER PART OF THE WEEKEND SLOWLY DRYING WEST TO EAST WITH
TIME. FOR NOW...NOT EXPECTING MUCH OF A WIDESPREAD HEAVY RAIN
THREAT.
MID WEEK THROUGH THE END OF THE FCST PD...CONDITIONS WARM BACK TO
NEAR SEASONAL LEVELS WITH ONLY SILENT POPS REGIONWIDE AS THE RIDGE
BUILDS BACK IN. 26
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 74 58 79 60 / 80 50 50 40 50
TULIA 59 74 59 77 60 / 70 50 50 40 50
PLAINVIEW 61 76 60 78 61 / 70 40 50 50 40
LEVELLAND 62 77 62 81 63 / 70 40 50 50 40
LUBBOCK 61 78 62 80 63 / 70 40 50 50 40
DENVER CITY 62 76 62 85 63 / 60 40 50 50 40
BROWNFIELD 62 78 63 82 64 / 60 40 50 50 40
CHILDRESS 64 80 63 81 64 / 60 40 50 50 50
SPUR 63 80 64 80 65 / 60 40 50 50 40
ASPERMONT 64 81 64 83 66 / 60 40 50 50 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/99
Hazardous weather outlook, Aug 15, 10:47 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CDT FRI AUG 15 2008
TXZ021>044-170500-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 PM CDT FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS EASTERN
NEW MEXICO AND THE WESTERN TEXAS PANHANDLE WILL MOVE SOUTHEASTWARD
INTO THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND THE ROLLING
PLAINS EARLY SATURDAY MORNING. SOME OF THE STORMS WILL BE STRONG
TO SEVERE AND BRING THE THREATS OF LARGE HAIL AND STRONG WINDS.
ADDITIONALLY...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA SATURDAY AND SUNDAY. COOL SURFACE
TEMPERATURES WILL LIMIT THE THREAT OF SEVERE WEATHER...ALTHOUGH
ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE.
REPEATED THUNDERSTORM ACTIVITY OVER THE SAME AREAS MAY RESULT IN EXCESSIVE
RAINFALL ACCUMULATIONS AND LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT.
In the hours before
Special weather statement, Aug 15, 11:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1233 AM CDT SAT AUG 16 2008
TXZ021-160630-
PARMER TX-
1233 AM CDT SAT AUG 16 2008
...STRONG THUNDERSTORM ACROSS PARMER COUNTY...
AT 1230 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF RHEA...OR ABOUT 16 MILES
NORTHWEST OF FRIONA...MOVING SOUTHEAST AT 32 MPH.
BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Heavy Rain, Swisher
- When
- August 16, 12:30 AM CST to 2:00 AM CST
- Where
- Swisher County, Happy
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -101.850
Minor street flooding was reported in Happy following up to two inches of rain that accompanied a strong thunderstorm shortly after midnight CST on the 16th.
Heavy Rain, Hockley
- When
- August 16, 1:00 AM CST to 3:00 AM CST
- Where
- Hockley County, Levelland
- Reported by
- Newspaper
- Coordinates
- 33.580, -102.370
Local newspapers published photos of standing water that ponded over a number of roadways in the Levelland area following early morning heavy rainfall. Unofficial rainfall totals reportedly approached 3.00 inches during the overnight storms, but a nearby Texas Tech University West Texas Mesonet site recorded only 1.52 inches. Minor flooding of low lying areas and turn rows was reported along U.S. Highway 385 and Alaska Road.
Thunderstorm Wind, Castro
- When
- August 16, 1:00 AM CST to 1:10 AM CST
- Where
- Castro County, Hart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.380, -102.120
A local newspaper reported that thunderstorm winds blew down a large sign at a business in Hart.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 16 to 18, 2008$10 million · 1 event
- Flash Flood in Maine, August 16, 2008$1.2 million · 1 event
- Lightning Strike in Colorado, August 16, 2008$500,000 · 1 event
- Lightning Strike in New Hampshire, August 16, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, August 16, 2008$75,000 · 63 kt wind · 5 events
- Hail and Damaging Wind in Massachusetts, August 16, 2008$31,000 · 2.25 in hail · 8 events
- Tornado in Colorado, August 16, 2008$8,000 · EF1 · 1 event
- Flash Flooding in Texas, August 16, 2008$28,000 · 3 events
- Hail in Maine, August 16, 20081.75 in hail · 15 events
- Hail in New Hampshire, August 16, 20081.75 in hail · 10 events
- Damaging Winds in South Carolina, August 16, 2008$9,000 · 50 kt wind · 6 events
- Hail in Colorado, August 16, 20082.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120881, 123601, 125263.